Tornadoes · United States · Alabama · 2003
F1 tornado, Section to Flat Rock, Alabama, March 19, 2003
From Section to Flat Rock, this F1 tornado ran 0.5 miles across Jackson County on March 19, 2003, touching down at 12:49 PM CST and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- March 19, 2003
- Touchdown
- 12:49 PM CST (18:49 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jackson County
- Touchdown point
- 34.580, -85.980
- Lift-off point
- 34.700, -85.880
- Record number
- 77
What the Weather Service recorded
F1 tornado (80 mph) winds with several trees snapped and two homes with minor roof damage.
Barn destroyed and several trees twisted and snapped along tornadoes track from along Jackson county road 372 and 47 to Jackson county road 51.
F1 tornado (100 mph) winds damaged three mobile homes, 11 homes and four businesses from the Rosalie to Flat Rock communities.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS HUN issued a tornado warning for this county at 18:37 UTC, 12 minutes before the tornado touched down, in force until 19:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:54 UTC | 16:30 UTC | Tornado Warning | HUN |
| 16:53 UTC | 17:30 UTC | Severe Thunderstorm Warning | HUN |
| 17:24 UTC | 17:50 UTC | Tornado Warning | HUN |
| 18:37 UTC | 19:15 UTC | Tornado Warning | HUN |
| 19:14 UTC | 19:45 UTC | Tornado Warning | HUN |
| 19:41 UTC | 01:45 UTC | Flash Flood Warning | HUN |
| 19:48 UTC | 20:15 UTC | Severe Thunderstorm Warning | HUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 13:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Mar 19, 11:45 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 19, 11:45 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1145 AM CST WED MAR 19 2003 WILL DO A QUICK UPDATE TO INCLUDE NEW TORNADO WATCH FOR EXTREME NORTHERN ALABAMA COUNTIES OF MARSHALL...JACKSON AND DEKALB FOR THE HUNTSVILLE CWA. STORMS ARE NOW GETTING STRONGER DUE TO AFTERNOON HEATING AND STRONG UPPER/LOWER LEVEL DYNAMICS OVER ALABAMA. WILL KEEP LOW POPS IN FCST FOR 1ST PERIOD FOR WRN COUNTIES FOR AFTERNOON TSRA. ZONES OUT BY NOON. .HUN...TORNADO WATCH FOR DEKALB...JACKSON...MARSHALL COUNTIES TILL 6 PM. SHUMWAY
Hazardous weather outlook, Mar 19, 12:06 PM CST, 43 minutes before
ALZ001>010-016-200300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1206 PM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 6 PM... MARSHALL...DEKALB...AND JACKSON. VERY STRONG UPPER LEVEL WINDS WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BETWEEN 2 AND 3 PM OVER THE WATCH AREA. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON THURSDAY MAINLY OVER EXTREME NORTHEAST ALABAMA. ANY THUNDERSTORMS THAT DO DEVELOP IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH JUST A LOW CHANCE OF RAIN ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE NATIONAL WEATHER SERVICE. SHUMWAY
In the hours before
Special weather statement, Mar 19, 9:37 AM CST, 3 hours 12 minutes before
ALZ006-008>010-191730- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 937 AM CST WED MAR 19 2003 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST OVER THE AREA THROUGH NOONTIME. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL. THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS AND HAIL IN MADISON COUNTY BETWEEN 830 AM AND 930 AM. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
Special weather statement, Mar 19, 9:52 AM CST, 2 hours 57 minutes before
ALZ007-016-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 952 AM CST WED MAR 19 2003 ...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON... DE KALB...AND MARSHALL COUNTIES... ...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES... A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES. THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES. SCHAUB
Local storm report, Mar 19, 11:36 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.Local storm report, Mar 19, 11:37 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST WED MAR 19 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 2W SCOTTSBORO AL 60 MPH NON-TSTM WIND
03/19/03 JACKSON TWO RADIO TOWERS BLOWN
DOWN ON JULY MOUNTAIN.
REPORTED BY SKYWARN
SPOTTER.
0755 AM DECATUR AL 60 MPH NON-TSTM WIND
03/19/03 MORGAN TWO TREES BLOWN DOWN.
REPORTED BY LOCAL
NEWSPAPER.
0910 AM HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY EMERGENCY MANAGEMENT.
0915 AM HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A MOBILE HOME
OVERTURNED. REPORTED BY
CHANNEL 48 TO NWS.
0915 AM 2N TONEY AL TORNADO
03/19/03 MADISON F0 TORNADO. FEW TREES
DOWN AND TWISTED.
SURVEYED BY NWS.
0920 AM 2NW HAZEL GREEN AL WIND DAMAGE
03/19/03 MADISON A LARGE STREET SIGN AND
POWER LINES DOWN.
REPORTED BY NWS
EMPLOYEE.
0945 AM 1W SCOTTSBORO AL WIND DAMAGE
03/19/03 JACKSON LARGE CEL PHONE TOWER
BLOWN DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
0955 AM CLAYSVILLE AL WIND DAMAGE
03/19/03 MARSHALL LARGE TREE AND SMALL
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1040 AM NEW MARKET AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL REPORTED
BY SKYWARN SPOTTER.
1050 AM 5NE HUNTSVILLE AL 0.75 IN HAIL
03/19/03 MADISON DIME SIZE HAIL AT BUCK
HORN HIGH SCHOOL.
REPORTED BY CHANNEL 48.
1100 AM PRINCETON AL 0.75 IN HAIL
03/19/03 JACKSON DIME SIZE HAIL REPORTED
BY CHANNEL 48.
1110 AM NEW MARKET AL 0.88 IN HAIL
03/19/03 MADISON NICKEL SIZE HAIL REPORTED
BY CHANNEL 48.Special weather statement, Mar 19, 11:48 AM CST, 1 hour 1 minute before
ALZ008>010-192000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1148 AM CST WED MAR 19 2003 ...STRONG THUNDERSTORMS AFFECTING FAR NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS...MOVING VERY SLOWLY EAST... WILL CONTINUE TO THREATEN THE AREA WITH SEVERE WEATHER INTO THE AFTERNOON HOURS. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL. THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS...HAIL...AND DAMAGING WINDS IN NORTHEAST ALABAMA THIS MORNING...INCLUDING A SMALL TORNADO NEAR TONEY IN MADISON COUNTY. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
6.8 hours before the tornado, 176 km from the path. March 19, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -86146 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
Nashville Metro, TN (KBNA), 00:00Z
5.2 hours after it, 176 km from the path. March 20, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -68577 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2993 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.3 K/km
The surface observations
Huntsville/Madison County Exec (MDQ), 63 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:00 UTC | 66.2 | 62.6 | 200° 10 kt | 1004.1 | VCTS | |
| 17:20 UTC | 71.6 | 55.4 | 220° 12 kt | 27 | 1004.1 | VCTS |
| 17:40 UTC | 69.8 | 50 | 210° 17 kt | 23 | 1004.7 | |
| 18:00 UTC | 71.6 | 51.8 | 220° 13 kt | 17 | 1004.7 | |
| 18:20 UTC | 71.6 | 51.8 | 210° 12 kt | 17 | 1004.7 | |
| 18:40 UTC | 71.6 | 50 | 200° 15 kt | 18 | 1004.4 | |
| 19:00 UTC | 73.4 | 48.2 | 230° 18 kt | 23 | 1004.7 | |
| 19:20 UTC | 71.6 | 46.4 | 230° 15 kt | 22 | 1004.7 | |
| 19:40 UTC | 71.6 | 44.6 | 200° 15 kt | 20 | 1004.7 | |
| 20:00 UTC | 73.4 | 44.6 | 200° 9 kt | 1004.7 | ||
| 20:20 UTC | 77 | 44.6 | 240° 16 kt | 22 | 1004.4 | |
| 20:40 UTC | 77 | 42.8 | 230° 12 kt | 23 | 1004.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 35 km away, was scanning. The volume nearest the touchdown began at 18:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 19, 2003
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 19 | 9:20 AM CST | F0 | Madison, AL | 0.1 | 50 | |||
| March 19 | 11:09 AM CST | F1 | Putnam, TN | 12.2 | 440 | 1 | 1 | $100,000 |
| March 19 | 12:42 PM CST | F1 | Warren, TN | 0.5 | 200 | 1 | $10,000 | |
| March 19 | 12:50 PM CST | F1 | White, TN | 3.6 | 200 | $10,000 | ||
| March 19 | 12:52 PM CST | F1 | Jackson, AL | 1.0 | 40 | $1,000 | ||
| March 19 | 1:25 PM CST | F0 | Sangamon, IL | 0.1 | 10 | |||
| March 19 | 1:50 PM CST | F1 | Jackson, AL | 10.0 | 50 | 3 | $300,000 | |
| March 19 | 1:57 PM CST | F0 | Etowah, AL | 1.1 | 50 | |||
| March 19 | 2:08 PM CST | F0 | Fentress, TN | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.